Respiratory medicine: antituberculosis drug hepatotoxicity: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Respiratory medicine: antituberculosis drug hepatotoxicity

Sample item

A 40-year-old woman, 3 weeks into isoniazid, rifampicin, pyrazinamide and ethambutol, develops nausea and jaundice. ALT is 520 U/L (about ten times the upper limit) and bilirubin is 4 mg/dL. What is the best step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Stop the hepatotoxic drugs and reintroduce them one by one after recovery

Jaundice with ALT above three times normal on symptoms means drug-induced liver injury. All potentially hepatotoxic drugs (isoniazid, rifampicin, pyrazinamide) are stopped, a non-hepatotoxic regimen can bridge if needed, and the drugs are reintroduced sequentially once the liver tests settle.

Option by option

  • A. Continue all drugs and halve the doses until the enzymes fall

    Halving doses while continuing risks fulminant hepatitis and is not recommended.

  • B. Stop the hepatotoxic drugs and reintroduce them one by one after recovery (correct)

    Correct. Stopping the hepatotoxic drugs and rechallenging sequentially identifies the culprit safely.

  • C. Stop only pyrazinamide and continue the other drugs

    Isoniazid and rifampicin are also hepatotoxic, so stopping only pyrazinamide is inadequate.

  • D. Continue the regimen and add silymarin to protect the liver

    Silymarin has no proven protective effect and does not justify continuing the drugs.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is B, Stop the hepatotoxic drugs and reintroduce them one by one after recovery. Jaundice with ALT above three times normal on symptoms means drug-induced liver injury.

Why is "Continue all drugs and halve the doses until the enzymes fall" not the answer?

Halving doses while continuing risks fulminant hepatitis and is not recommended.

Why is "Stop only pyrazinamide and continue the other drugs" not the answer?

Isoniazid and rifampicin are also hepatotoxic, so stopping only pyrazinamide is inadequate.

Why is "Continue the regimen and add silymarin to protect the liver" not the answer?

Silymarin has no proven protective effect and does not justify continuing the drugs.

What concept does this question test?

It tests Respiratory medicine: antituberculosis drug hepatotoxicity in General Medicine. All potentially hepatotoxic drugs (isoniazid, rifampicin, pyrazinamide) are stopped, a non-hepatotoxic regimen can bridge if needed, and the drugs are reintroduced sequentially once the liver tests settle.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Respiratory medicine: antituberculosis drug hepatotoxicity?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.